Steroid Induced Glaucoma (Article In Hebrew)
Sapir-Pichhadze R, Blumenthal EZ.
Harefuah. 2003 Feb;142(2):137-40, 157.
Department of Opthalmology, Hadassah University Hospital, Jerusalem, Israel.
Steroid treatment has gained notoriety due to its tendency to induce multiple side effects, including a variety of ocular side effects. Administration of local, regional, inhalation or systemic steroids may induce the development of ocular hypertension, which might even result in subsequent open angle glaucoma. About one in every three people is considered a potential “steroid responder”. A significant elevation of intraocular pressure might result in these patients in response to steroid treatment. Included in this group are patients with first degree relatives suffering from open angle glaucoma. Morphologic changes in the trabecular meshwork (which serves as the site of aqueous humor drainage from the eye) are suggested as the proposed mechanism through which steroid treatment results in glaucoma. Steroids are said to induce the expression of a gene that is located on chromosome 1 and is known as TIGR or GLCIA. its product is a protein called myocilin. Ocular hypertension secondary to steroid treatment is usually reversible, when treatment is limited to a period of less than 12 months. The fear of ocular hypertension, which is usually unnoticed by the patient, obligates regular ophthalmologic follow-up examinations, including tonometry, visual fields and optic disc examinations.